Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Albuquerque, NM

August 12, 2005Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 12, 2005, 1:37 PM MDT for Santa Fe County, Torrance County, New Mexico. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 1:37 PM MDT (19:37 UTC)
Expired
Aug 12, 2005, 3:00 PM MDT
In force
83 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 63 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:45 PM MDTFLASH FLOOD2 Se Edgewood, NMFOUR INCHES OF WATER OVER ROAD. .94 INCHES PRECIPITATION IN 33 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 121939
FFWABQ
NMC049-057-122100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
137 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO
  EXTREME SOUTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 300 PM MDT

* AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME NORTHWESTERN
  TORRANCE COUNTY...OR ABOUT 7 MILES WEST OF MORIARTY.  THE STORM    
  PRODUCING VERY HEAVY RAIN WAS MOVING EAST AT LESS THAN 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EXTREME SOUTHWESTERN SANTA FE COUNTY...
  RURAL NORTHWESTERN TORRANCE COUNTY...


THIS FLASH FLOOD WARNING INCLUDES INTERSTATE 40 FROM NEAR EDGEWOOD 
TO NEAR MORIARITY.

WEATHER SPOTTERS 2 MILES SOUTHEAST OF EDGEWOOD REPORTED MORE THAN 
ONE HALF INCH OF RAIN IN 20 MINUTES.  THE RAIN ALREADY FILLED 
DITCHES BESIDE ROADWAYS AND WAS BEGINNING TO COVER THE ROADS UNDER A 
FEW INCHES OF WATER. 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3496 10622 3496 10606 3506 10606 3507 10623

$$

44
1 follow-up statement
000 
WGUS75 KABQ 122001
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT FRI AUG 12 2005

NMC049-057-122100-

TORRANCE-SANTA FE-
159 PM MDT FRI AUG 12 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME SOUTHWESTERN
SANTA FE AND NORTHWESTERN TORRANCE COUNTIES UNTIL 300 PM MDT...

AT 154 PM MDT...SKYWARN SPOTTERS REPORTED A THUNDERSTORM PRODUCING
FLASH FLOODING.  THIS STORM WAS LOCATED OVER NORTHWESTERN TORRANCE 
COUNTY...OR JUST WEST OF MORIARTY....MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE THOSE SOUTH OF EDGEWOOD AND WEST OF     
  MORIARITY IN...
  EXTREME SOUTHWESTERN SANTA FE COUNTY...
  EXTREME NORTHWESTERN TORRANCE COUNTY...

THIS WARNING INCLUDES I-40 FROM NEAR EDGEWOOD TO NEAR MORIARITY.

WEATHER SPOTTERS 2 MILES SOUTHEAST OF EDGEWOOD REPORTED MORE THAN 1 
INCH OF RAIN IN LESS THAN 1 HOUR. AROUND 4 INCHES OF WATER IS 
COMPLETELY COVERING SOME ROADWAYS AND INTERSECTIONS. 

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3496 10622 3496 10606 3506 10606 3507 10623

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:06 AM MDT, 10 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 3:06 AM MDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 AM MDT FRI AUG 12 2005

.DISCUSSION...BETTER LATE THAN NEVER. MONSOONAL MOISTURE WILL BE ON
THE INCREASE OVER THE NEXT 48 HOURS ACROSS THE ENTIRE CWA AS UPPER
LEVEL LOW OVER THE CENTRAL BAJA PENINSULA PUMPS HIGH PW AND THETA-E
MOISTURE THIS WAY. THIS LOW LOOKS TO MOVE INTO NW OLD MEXICO SLOWLY
FILLING AS ANOTHER UPPER LOW DEVELOPS OVER SOUTHERN CALIFORNIA
KEEPING THE CWA UNDER A PERSISTENT MOIST SOUTH TO SOUTHWEST FLOW
THROUGH AT LEAST TUESDAY.  THE SECOND UPPER LOW TRACKS NEAR THE 4
CORNERS LATE TUESDAY POSSIBLY PRODUCING A DRY SLOT ACROSS THE
SOUTHWEST. AS THIS LOW LIFTS NE WEDNESDAY MID LEVEL DRY AIR LOOKS TO
INFILTRATE FROM THE WEST LOWERING POPS THROUGH THE END OF NEXT WEEK.
THIS IS ALL SPECULATIVE AS THE MAIN MOISTURE PLUME WILL BE NEARBY.
GFS AND DGEX INDICATES THE UPPER HIGH CENTERED OVER THE CENTRAL GULF
SOUTH AND A LOW PRESSURE TROUGH OVER THE WEST COAST ALLOWING FOR A
RETURN OF A SOUTHERLY FLOW AS EARLY AS THURSDAY.

IN THE SHORT TERM...SHOWERS AND THUNDERSTORMS SHOULD REFIRE THIS
AFTERNOON AND PERSIST WELL INTO THE EVENING. POPS WERE RAISED TO
LIKELY CATEGORY OVER THE WEST AND NORTHERN MOUNTAINS FOR THE
AFTERNOON WITH THE VALLEYS AND NORTHEAST SEEING HIGH POPS THIS
EVENING. HEAVY RAIN IS MENTIONED THIS AFTERNOON AND TONIGHT BUT NOT
CONFIDENT IN ISSUING A FLASH FLOOD WATCH AT THIS TIME. DAY CREW WILL
HAVE THE MORNING SOUNDINGS AND THE LATEST MODEL RUN TO REEVALUATE.
GFS IS PERSISTENT IN CONJURING UP ANOTHER MCS ACROSS THE NORTHEAST
TONIGHT WITH OVER 2 INCHES OF QPF. CHANCE POPS WILL REMAIN IN THE
FORECAST FOR ALL AREAS THROUGH MONDAY WITH SOME INITIAL DRYING IN THE
WEST TUESDAY. POPS COULD BE INCREASE TO LIKELY CATEGORY FOR PORTIONS
OF THE CWA SATURDAY AND SUNDAY AS THE ADVERTISED BACK COLD FRONT
MAKES ITS SELF PRESENT. THIS FRONT DOES NOT LOOK THAT IMPRESSIVE BUT
NONE THE LESS SHOULD ACT AS A GOOD FOCUS FOR CONVECTION. SURFACE
HIGH ALSO BUILDS INTO THE NE INCREASING UPSLOPE FLOW OVER THE SANGRES
AND EASTERN SLOPES. ALL LOOKS GOOD FOR OUR BEST SHOT A WIDESPREAD
SIGNIFICANT RAINS SO FAR THIS SUMMER.

FOR THE END OF THE FORECAST PACKAGE UNCERTAINTY RESIDES SO WILL
LEAVE SLIGHT CHANCE POPS IN FOR NOW AND WAIT TO SEE IF THE GFS
TRENDS TOWARDS A WETTER SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  84  62  85  62 /  40  40  30  30
GALLUP..........................  79  56  79  57 /  60  40  40  30
GRANTS..........................  79  56  79  55 /  60  60  40  30
GLENWOOD........................  87  58  86  58 /  40  40  40  30
CHAMA...........................  71  48  70  47 /  70  70  40  30
LOS ALAMOS......................  80  55  77  53 /  50  70  40  30
RED RIVER.......................  67  42  65  41 /  70  70  50  50
TAOS............................  76  54  74  50 /  40  60  50  30
SANTA FE........................  81  55  78  54 /  40  60  40  40
SANTA FE AIRPORT................  84  57  81  57 /  30  60  30  40
ESPANOLA........................  85  59  83  56 /  30  60  30  30
ALBUQUERQUE HEIGHTS.............  85  67  83  64 /  30  60  30  30
ALBUQUERQUE VALLEY..............  86  64  84  62 /  30  60  30  30
ALBUQUERQUE FOOTHILLS...........  84  63  82  61 /  30  60  30  40
ALBUQUERQUE WEST MESA...........  87  66  85  63 /  30  60  30  30
SOCORRO.........................  87  65  86  62 /  40  60  30  30
SANDIA PARK/CEDAR CREST.........  77  58  75  56 /  40  60  40  40
MORIARTY/ESTANCIA...............  81  56  79  53 /  50  60  40  40
CARRIZOZO.......................  86  61  84  59 /  30  60  30  30
RUIDOSO.........................  79  55  78  54 /  60  50  40  30
RATON...........................  78  53  75  53 /  60  70  50  50
LAS VEGAS.......................  77  54  76  52 /  70  60  50  50
ROY.............................  80  60  77  56 /  40  60  40  50
CLAYTON.........................  83  60  79  58 /  30  70  50  50
SANTA ROSA......................  87  63  84  59 /  30  60  40  50
TUCUMCARI.......................  89  64  85  62 /  30  60  30  50
FORT SUMNER.....................  88  64  85  62 /  20  40  40  50
CLOVIS..........................  89  63  86  61 /  20  40  40  50
PORTALES........................  90  64  87  61 /  20  40  40  30
ROSWELL.........................  94  68  90  65 /  20  30  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

49
Hazardous weather outlook, Aug 12, 6:00 AM MDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 12 2005

NMZ001>021-026-131200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WILL THE GREATEST POSSIBILITY OF HEAVY RAIN WILL BE
ACROSS THE WESTERN AND NORTHERN MOUNTAINS AND THE NORTHEAST. HEAVY
RAIN COULD MOVE INTO THE RIO GRANDE VALLEY AND ACROSS THE SANDIA AND
MANZANO MOUNTAINS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO LOCALIZED FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL
STREAMS. AREAS WITH THE GREATEST POSSIBILITY OF HEAVY RAIN SATURDAY
AND SUNDAY WILL BE ACROSS THE NORTHEAST QUARTER...WITH EMPHASIS ON
THE EASTERN SLOPES OF THE SANGRE DE CRISTOS...SANDIA MANZANO
MOUNTAINS...THE RATON MESA VICINITY AND THE SOUTH CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

49

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:56 PM MDTFlash Flood WarningABQCibola64 min
Aug 11, 7:02 PM MDTFlash Flood WarningABQSandoval88 min
Aug 11, 7:37 PM MDTFlash Flood WarningABQRio Arriba113 min
Aug 11, 7:54 PM MDTFlash Flood WarningABQCibola96 min
Aug 11, 8:43 PM MDTFlash Flood WarningABQRio Arriba2 hr
Aug 11, 9:05 PM MDTFlash Flood WarningABQSanta Fe115 min
Aug 11, 9:22 PM MDTFlash Flood WarningABQCibola113 min
Aug 11, 9:29 PM MDTFlash Flood WarningABQTaos3 hr

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.